[Skip to Content]
[Skip to Content Landing]
Views 245
Citations 0
Comment & Response
May 2014

Blue Toe SyndromeA Complication of Intra-arterial Technique, Not Intra-arterial Chemotherapy for Retinoblastoma

Author Affiliations
  • 1Department of Radiology, Boston Children’s Hospital, Harvard Medical School, Boston, Massachusetts
  • 2Department of Ophthalmology, Boston Children’s Hospital, Harvard Medical School, Boston, Massachusetts
  • 3Division of Hematology-Oncology, Dana-Farber/Children’s Hospital Cancer Center, Harvard Medical School, Boston, Massachusetts
JAMA Ophthalmol. 2014;132(5):654. doi:10.1001/jamaophthalmol.2013.6342

To the Editor We read with interest the letter by Sarici et al titled “Blue Toe Syndrome as a Complication of Intra-arterial Chemotherapy for Retinoblastoma.”1 There is a critical distinction to be made between morbidity related to the administration of intra-arterial chemotherapy (IAC) itself—potential direct retinal chemical toxic effects leading to vision loss, for example—and morbidity related to technical mishaps that occur during or after cerebral angiography in infants. The IAC-related morbidity needs to be weighed carefully in considering the risks and benefits of this technique against other treatment modalities such as intravenous chemotherapy, radiation, or enucleation. However, angiographic mishaps are another thing altogether.

First Page Preview View Large
First page PDF preview
First page PDF preview
×